Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 71, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 13, 2017, 2:59 PM EDT for Saint Joseph County, Michigan; LaGrange County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2017, 2:59 PM EDT (18:59 UTC)
- Expired
- Jun 13, 2017, 3:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties LaGrange County, IN, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 41 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 558 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
392
WUUS53 KIWX 131859
SVRIWX
INC087-MIC149-131930-
/O.NEW.KIWX.SV.W.0071.170613T1859Z-170613T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
259 PM EDT TUE JUN 13 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northwestern Lagrange County in northeastern Indiana...
South central St. Joseph County in southwestern Michigan...
* Until 330 PM EDT
* At 258 PM EDT, a severe thunderstorm was located near Middlebury,
or 10 miles northwest of Lagrange, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lagrange, Scott, Shipshewana, Howe and Klinger Lake.
This includes Interstate 80 in Indiana between mile markers 109 and
119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4165 8536 4164 8561 4170 8566 4176 8566
4182 8550
TIME...MOT...LOC 1858Z 240DEG 18KT 4171 8560
HAIL...1.00IN
WIND...60MPH
$$
LEWIS1 follow-up statement
809
WWUS53 KIWX 131922
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
322 PM EDT TUE JUN 13 2017
INC087-MIC149-131931-
/O.EXP.KIWX.SV.W.0071.000000T0000Z-170613T1930Z/
Lagrange IN-St. Joseph MI-
322 PM EDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAGRANGE AND
SOUTH CENTRAL ST. JOSEPH COUNTIES WILL EXPIRE AT 330 PM EDT...
A new Severe Thunderstorm Warning has been issued covering portions
of Lagrange county as the storm continues to drift slowly east. They
threat for severe has ended for the moment across St Joseph county.
Stay alert for additional storms.
LAT...LON 4165 8536 4164 8561 4170 8566 4176 8566
4182 8550
TIME...MOT...LOC 1921Z 240DEG 18KT 4177 8547
$$
FISHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:40 PM EDT, 19 minutes earlier.
Area forecast discussion, Jun 13, 2:40 PM EDT, 19 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 240 PM EDT Tue Jun 13 2017 .SYNOPSIS... Issued at 232 PM EDT Tue Jun 13 2017 Hot and humid conditions will persist through Thursday with highs generally in the upper 80s to near 90 and lows near 70. This humidity may also help create scattered showers and thunderstorms each day near a weak frontal boundary, best chances during the afternoon and early evening hours. By the weekend, temperatures will be closer to normal, but still feature periodic chances for rain. && .SHORT TERM...(Late This Afternoon through Wednesday Night) Issued at 232 PM EDT Tue Jun 13 2017 Remaining hot/humid with periodic shower/storm chances... Widely scattered pulse showers/storms will continue across nrn IN/nw OH/sc Lower MI into the late afternoon and early evening...in an area of weak low level convergence (marine enhanced) and ample boundary layer moisture/CAPE. Lacking deep layer forcing/shear under an upper ridge axis should limit coverage/intensity, though cannot rule out isolated 40-60 mph wind gusts, hail, and locally heavy rain with stronger cores. Diurnally driven stabilizing effects will support a trend toward mainly dry conditions under the upper ridge axis tonight into Wednesday morning. However, did hold onto at least some low PoPs during this time given lingering MUCAPE with 10-20 knots of low level southwest flow into weak convergence zone (expected to reorient more nw to se across sw Lower MI/nrn IN). The best signal for thunderstorm development continues to be later Wednesday into Wednesday night as the upper ridge axis shifts off to the east and a lead/convectively aided shortwave tracks east into this unstable environment/lingering subtle frontal zone. Locally heavy rain will continue to the main threat given slow storm movement and high moisture content. A lesser threat with be isolated strong/severe storms with slight uptick in deep layer shear to near 20 knots. && .LONG TERM...(Thursday through Tuesday) Issued at 232 PM EDT Tue Jun 13 2017 A more active/quasi-zonal northern stream flow regime will take hold on the region late this week into the weekend...with the result being a trend toward slightly cooler (closer to normal) temps and periodic chances for showers/storms as several impulses propagate through. Confidence in timing of higher PoPs offered by the 12z model consensus during these periods remains low given reliance on waves (timing) to take advantage of building heat/instability each day. Cooler/drier conditions are then expected into early next week as upper troughing becomes better established forcing instability axis well south. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 105 PM EDT Tue Jun 13 2017 Plenty of instability and temps near convective initiation...all it took was convective outflow to trigger. Outflow swept southward across Lake MI and this has triggered isold convection at KSBN. Likewise convection is kicking off throughout the region. Shear is weak and most storms will quickly develop vertically before collapsing. This is also favorable to outflow boundary formation and subsequent triggering. Have kept VFR conditions in the TAFs and expect to see a break in the convection after 02Z. Another round of convection will form overnight / early Wednesday morning. With the moisture from the showers and abundant BL moisture...cannot rule out patchy fog overnight but not extensive or deep enough to include in the individual TAF sites. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...Lewis Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 13, 4:57 AM EDT, 10 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 457 AM EDT Tue Jun 13 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-141030- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 457 AM EDT Tue Jun 13 2017 /357 AM CDT Tue Jun 13 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Scattered thunderstorms are expected, especially this afternoon and evening. A few storms may have small hail and localized wind gusts to 50 mph. Maximum afternoon heat index values will reach into the middle 90s. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are likely Wednesday. A few storms late Wednesday afternoon into Wednesday night could be strong to severe with large hail and damaging wind gusts possible. There are also chances for thunderstorms Thursday, Friday afternoon and again on Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-141030- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 457 AM EDT Tue Jun 13 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms, primarily this afternoon and evening. A few storms could have wind gusts to 30 knots and locally higher waves. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are likely Wednesday. A few storms late Wednesday afternoon into Wednesday night could be strong to severe with large hail and wind gusts to 50 knots possible. There are also chances for thunderstorms Thursday, Friday afternoon and again on Saturday and Sunday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Jun 13, 2:20 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
220 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL 2 NE ELKHART 41.70N 85.95W
06/13/2017 E0.75 INCH ELKHART IN TRAINED SPOTTER
OBSERVED ON NORTH BAY DRIVE.
&&
MCDLocal storm report, Jun 13, 2:22 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
222 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL OSCEOLA 41.67N 86.08W
06/13/2017 E0.88 INCH ST. JOSEPH IN PUBLIC
FELL FOR ABOUT FIVE MINUTES OR SO.
&&
MCDLocal storm report, Jun 13, 2:23 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
223 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 3 SE SIMONTON LAKE 41.72N 85.93W
06/13/2017 E0.50 INCH ELKHART IN TRAINED SPOTTER
0.25 TO 0.50 INCH DIAMETER HAIL.
&&
MCDSpecial weather statement, Jun 13, 2:27 PM EDT, 32 minutes before
Special Weather Statement National Weather Service Northern Indiana 227 PM EDT TUE JUN 13 2017 INZ005-006-008-131900- Lagrange-Noble-Elkhart- 227 PM EDT TUE JUN 13 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ELKHART... NORTHWESTERN NOBLE AND SOUTHWESTERN LAGRANGE COUNTIES... At 227 PM EDT, a strong thunderstorm was located near Millersburg, or 7 miles north of Ligonier, moving east at 20 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Ligonier, Lagrange, Middlebury, Topeka, Millersburg, Honeyville, Emma and Cosperville. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4147 8576 4165 8571 4164 8542 4139 8549 TIME...MOT...LOC 1827Z 285DEG 18KT 4157 8565 LEWIS
Local storm report, Jun 13, 2:38 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
238 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM TSTM WND GST MIDDLEBURY 41.67N 85.71W
06/13/2017 E60 MPH ELKHART IN AMATEUR RADIO
ESTIMATED 50-60 MPH WIND GUST. NO REPORT OF
DAMAGE YET, TOO HARD TO TELL WITH ONGOING
STORM.
&&
MCDLocal storm report, Jun 13, 2:56 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
256 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM TSTM WND DMG MIDDLEBURY 41.67N 85.71W
06/13/2017 ELKHART IN AMATEUR RADIO
A FEW SMALL LIMBS DOWNED AND A FEW SIGNS
BLOWN DOWN (SMALLER).
&&
MCDThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 12:46 PM EDT | Special Weather Statement | IWX | Saint Joseph | 29 min |
| Jun 13, 1:31 PM EDT | Special Weather Statement | IWX | Saint Joseph | 29 min |
| Jun 13, 1:54 PM EDT | Special Weather Statement | IWX | Elkhart | 36 min |
| Jun 13, 2:03 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart | 27 min |
| Jun 13, 2:27 PM EDT | Special Weather Statement | IWX | LaGrange | 33 min |
| Jun 13, 3:13 PM EDT | Special Weather Statement | IWX | Starke | 47 min |
| Jun 13, 3:20 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange | 15 min |
| Jun 13, 4:05 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 40 min |
| Jun 13, 4:08 PM EDT | Special Weather Statement | IWX | Allen, Wabash, Whitley | 37 min |
| Jun 13, 4:11 PM EDT | Special Weather Statement | IWX | Fulton, Pulaski, White | 34 min |
| Jun 13, 4:33 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko | 27 min |
| Jun 13, 4:54 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Wabash, Whitley | 36 min |
| Jun 13, 5:25 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Wabash | 35 min |
| Jun 13, 5:35 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Whitley | 25 min |
| Jun 13, 5:45 PM EDT | Special Weather Statement | IWX | White | 60 min |
| Jun 13, 6:16 PM EDT | Areal Flood Warning | IWX | White | 6 hr |
| Jun 13, 7:23 PM EDT | Special Weather Statement | IWX | LaPorte | 52 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.